If $\mathcal{M}=\{M_i : i\in I_n\}$ is a collection of metric spaces, each with metric $d_i$, we can make $M=\prod_{i\in I_n}M_i$ a metric space using the $p$-norm, we simply set $d : M\times M\to \mathbb{R}$ as:


What I want to prove is that the $p$-norm


is really a norm. Showing that $\left\|x\right\|_p \geq 0$ being zero if and only if $x = 0$ was easy. Showing that $\left\|kx\right\|_p = \left|k\right|\left\|x\right\|_p$ was also easy. The triangle inequality is the thing that is not being easy to show. Indeed, I want to show that: for every $x,y \in \mathbb{R}^n$ we have:

$$\left(\sum_{i=1}^{n}\left|x_i+y_i\right|^p\right)^{1/p}\leq \left(\sum_{i=1}^{n}\left|x_i\right|^p\right)^{1/p}+\left(\sum_{i=1}^{n}\left|y_i\right|^p\right)^{1/p}.$$

I thought that it might not be as difficult as it seems, but after trying a little without sucess I've searched on the internet and the I found that we need measure theory to prove that. Is there any more elementary proof of this inequality?

  • 2
    $\begingroup$ Minkowski's inequality is called and there is a proof here (en.wikipedia.org/wiki/Minkowski_inequality) $\endgroup$ – OR. Jul 20 '13 at 0:13
  • 2
    $\begingroup$ Do you mean $$\left\|x\right\|_p=\left(\sum_{i=1}^{n} \left|x_i\right|^{\color{#C00000}{p}}\right)^{1/p}$$ instead? $\endgroup$ – robjohn Jul 20 '13 at 0:15
  • $\begingroup$ Yes, sorry. I forgot the $p$. I'll correct that. $\endgroup$ – user1620696 Jul 20 '13 at 0:23

If you mean $$ \left\|x\right\|_p=\left(\sum_{i=1}^n\left|x_i\right|^{\color{#C00000}{p}}\right)^{1/p}\tag{1} $$ then Minkowski's Inequality is the triangle inequality for the $p$-norm.


Note that by Hölder's Inequality, if $\|y\|_q=1$, where $\frac1p+\frac1q=1$, we have $$ \left|\sum_{i=1}^nx_iy_i\right|\le\|x\|_p\tag{2} $$ Furthermore, if $y_i=\frac{\bar{x}_i|x_i|^{p/q-1}}{\|x\|_p^{p/q}}$, then $\|y\|_q=1$ and $$ \sum_{i=1}^nx_iy_i=\|x\|_p\tag{3} $$ $(2)$ and $(3)$ show that $$ \|x\|_p=\sup_{\|y\|_q=1}\left|\sum_{i=1}^nx_iy_i\right|\tag{4} $$ $(4)$ says that $\ell^p$ is the dual of $\ell^q$.

Duality Proof of Minkowski's Inequality $$ \|x+y\|_p =\sup_{\substack{\|u\|_q&=1\\\|v\|_q&=1\\u&=v}}\sum_{i=1}^nx_iu_i+y_iv_i \le\sup_{\substack{\|u\|_q&=1\\\|v\|_q&=1}}\sum_{i=1}^nx_iu_i+y_iv_i =\|x\|_p+\|y\|_p\tag{5} $$ The inequality is because the $\sup$ on the left is being taken over a subset of the pairs $(u,v)$ over which the $\sup$ on the right is being taken.

  • $\begingroup$ ...which follows from Hölder's inequality, which follows from Young's inequality. $\endgroup$ – Pedro Tamaroff Jul 20 '13 at 0:23
  • $\begingroup$ Hi @robjohn, I saw that when I've searched for a way to prove it. But is there a way without Lebesgue integration? Thanks for the help! $\endgroup$ – user1620696 Jul 20 '13 at 0:24
  • $\begingroup$ Young's inequality follows from Jensen's inequality, which uses convexity arguments, no Lebesgue integration needed. $\endgroup$ – grantfgates Jul 20 '13 at 0:27
  • $\begingroup$ @grantfgates Hmmm.... $\endgroup$ – Pedro Tamaroff Jul 20 '13 at 0:34
  • $\begingroup$ @user1620696 See pages 8 and 9 here (I haven't checked this...). $\endgroup$ – David Mitra Jul 20 '13 at 0:34

(I learned from Terry Tao the following proof, which exploits a symmetry to simplify the task of proving an estimate by normalising one or more inconvenient factors to equal $1$.)

I assume here that $1\leq p<\infty$. We want to show that $$ \|x+y\|_p\leq\|x\|_p+\|y\|_p\tag{*} $$ When the RHS is $0$, the proof is trivial. Suppose it is positive. By homogeneity $\|cx\|_p=|c|\|x\|_p$ we may reduce to the case $\|x\|_p=1-\lambda$ and $\|y\|_p=\lambda$ for some $0\leq\lambda\leq 1$. The cases $\lambda=0,1$ are trivial, so suppose $0<\lambda<1$. Writing $X:=x/(1-\lambda)$ and $Y:=y/\lambda$ we reduce to the convexity estimate: $$ \|(1-\lambda)X+\lambda Y\|_p\leq 1\quad\text{whenever } \|X\|_p=\|Y\|_p=1\ \text{and }0\leq\lambda\leq 1. $$ But since $z\mapsto|z|^p$ is convex for $p\geq 1$, we have the coordinate-wise convexity bound $$ |(1-\lambda)X_i+\lambda Y_i|^p\leq (1-\lambda)|X_i|^p+\lambda |Y_i|^p. $$ Summing $i$ from $1$ to $n$, we obtain $$ \|(1-\lambda)X+\lambda Y\|_p^p\leq 1 $$ and thus the claim follows.

Note that this proof works for the general abstract $L^p$ spaces as well.

  • 1
    $\begingroup$ Ah, this is the stramlined real version of the proof in $\mathbf{C}^n$ by R.Kantrowitz and M.Neumann. The hardest part in the general case is showing the convexity of the unit ball $\{z \in \mathbf{C}^n : ||z|| \leq 1 \}$. Kantrowitz, Robert; Neumann, Michael M. Yet another proof of Minkowski's inequality. Amer. Math. Monthly 115 (2008), no. 5, 445–447. $\endgroup$ – Stanisław Nov 16 '17 at 4:32

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.